Winter Storm, Manitowoc
- When
- February 26, 8:00 PM CST to February 27, 10:00 AM CST
- Where
- Manitowoc forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Heavy snow fell in Manitowoc County, and winds gusted to over 40 mph near Lake Michigan, as a low pressure system moved across southern Illinois to near Detroit, MI. Lake enhancement contributed to the high snowfall totals.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Heavy snow fell in Manitowoc County, and winds gusted to over 40 mph near Lake Michigan, as a low pressure system moved across southern Illinois to near Detroit, MI. Lake enhancement contributed to the high snowfall totals. Some of the highest totals included 13.0 inches at Kiel, 12.0 inches at Manitowoc, and 9.2 inches at Two Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 26, 7:57 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 757 PM CST TUE FEB 26 2013 NEW INFORMATION ADDED TO UPDATE SECTION .UPDATE... ISSUED AT 746 PM CST TUE FEB 26 2013 DEEP...MATURE CYCLONE LIFTG NEWD FM E-C IL...TOWARD NRN IN. LARGE PCPN BAND ON THE NRN FLANK OF THE CYCLONE WAS NOW IN THE SERN PORTION OF THE FCST AREA...AND STILL EDGING BACK TO THE NW. THE MAXIMUM NWWD EXTENT OF THE PCPN SHIELD STILL SOMEWHAT IN DOUBT. THINK SNOWS WL GRADUALLY OVERSPREAD ALL BUT N-C WI BY LATE MORNING TOMORROW. ONCE THE SNOW BAND IS IN PLACE...IT/S GOING TO TAKE A WHILE TO WORK OUT OF THE AREA. ACCUMULATING SNOWS WL ALMOST CERTAINLY STILL BE GOING OVER E-C WI MID-DAY TOMORROW WHEN THE ADVISORY/WARNING ARE SET TO EXPIRES. WOULD HAVE PREFERRED A LITTLE LATER ENDING TIME THAN WHAT WE/VE GOT GOING. AT LEAST THE MAJORITY OF THE ACCUMULATIONS WL BE DONE BY THE TIME THE HEADLINES EXPIRE. ALWAYS CONCERNED ABOUT THE POSSIBILITY OF A MESO-SCALE TYPE BAND OF HEAVIER SNOW SETTING UP SOMEWHERE WITHIN THE LARGE UPR LOW/S CIRCULATION...BUT THAT CAN BE ADDRESSED LATER IF IT HAPPENS. UPDATE ISSUED AT 530 PM CST TUE FEB 26 2013 GOING TO TAKE MANITOWOC COUNTY UP TO A WARNING...AND DRIVE THE ADVISORY 1 TIER W...AS WELL AS N INTO DOOR COUNTY. NOT SURE OF EXACT SNOW AMNTS YET...BUT GIVEN THE STG WINDS...EVEN THE 4-6 INCHES OF SNOW IN MTW COUNTY LOOKS LIKE WARNING MATERIAL. COORD W MKX. UPDATED PRODUCT SUITE OUT ASAP. UPDATE ISSUED AT 452 PM CST TUE FEB 26 2013 GETTING THE FEELING TRAVEL CONDITIONS ACRS E-C WI ARE GOING TO GO DOWNHILL VERY QUICKLY THIS EVENING. THE STG NE WINDS ALREADY GENERATING ENOUGH BLOWING AND DRIFTING OF THE EXISTING SNOW TO CREATE PROBLEMS IN OPEN AREAS. HAVE RECEIVED SEVERAL REPORTS OF TRAVEL PROBLEMS ON HWY 29 GOING W OUT OF GREEN BAY. THAT/S ESPECIALLY IMPRESSIVE BECAUSE THE EXISTING SNOWCOVER IS RATHER OLD AND HAS PROBABLY BEEN CAPPED OFF BY ABOVE FREEZING TEMPERATURES THE PAST COUPLE AFTERNOONS. THE PROBLEMS WE ARE HAVING ALREADY DO NOT BODE WELL FOR WHAT WILL HAPPEN WHEN THE MAIN SNOW BAND ARRIVES THIS EVENING. THAT BAND WAS VERY IMPRESSIVE OVER SRN WI THIS AFTN. ONCE PCPN STARTED AT SITES OVER SRN WI...IT ALMOST BECAME MODERATE OR HEAVY SNOW. BAND WL PROBABLY WEAKEN AS IT SHIFTS N...BUT STILL THINK IT WILL PACK A CONSIDERABLE PUNCH...AT LEAST EARLY IN THE EVENING. AND COMBINED WITH THE WIND...EXPECT TRAVEL CONDITIONS TO DETERIORATE RAPIDLY. LUCKILY...WE WILL BE ABLE TO GET THE AFTERNOON COMMUTE OUT OF THE WAY BEFORE THE SNOW HITS. FCST WAS JUST RECENTLY ISSUED AND IN GOOD SHAPE. MAIN GOAL NOW IS TOP RAISE AWARENESS OF THE BAD TRAVEL CONDITIONS THAT ARE LIKELY TO DEVELOP QUICKLY DURING THE EVENING. && .SHORT TERM...TONIGHT AND WEDNESDAY ISSUED AT 331 PM CST TUE FEB 26 2013 MAIN AND ONLY FCST CONCERN IS SNOW POTENTIAL OVER THE NEXT 24 HOURS AS A STRONG...ALBEIT SLOWLY WEAKENING...SYSTEM HEADS TOWARD THE ERN GREAT LAKES. THE 20Z MSAS SFC ANALYSIS INDICATED THE STRONG LOW PRES TO BE CENTERED OVER SRN IL...WHILE A BROAD AREA OF HI PRES EXTENDED FROM THE NRN PLAINS E-NE INTO QUEBEC. AS THE LOW PRESSURE MOVES NE... THE PRESSURE GRADIENT CONTS TO TIGHTEN AND WINDS HAVE ALREADY GUSTED OVER 40 MPH AT TIMES OVER E-CNTRL WI THIS AFTERNOON. RADAR MOSAIC SHOWED THE NRN EDGE OF THE MAIN PCPN SHIELD WAS APPROACHING THE WI/IL BORDER...THUS IT WL BE DRY OVER ALL OF NE WI THRU THE EVENING RUSH HOUR. MDLS HAVE MAINTAINED THE NWD SHIFT IN PCPN FROM LAST NGT'S RUN AS THE SFC LOW TRACKS NEWD INTO NRN SECTIONS OF INDIANA BY 12Z WED. EVEN THO BETTER FORCING/LIFT SHIFT EAST TOWARD THE ERN GREAT LAKES TNGT...PRIMARY DEFORMATION ZONE APPEARS TO BE SETTING UP FROM CNTRL IA THRU SW WI/NW IL TO SE WI WITH E-CNTRL WI ON THE NRN FRINGE. IN ADDITION TO THE SNOW...BLUSTERY NE WINDS WL HELP TO LOWER VISIBILITIES...ALTHO THE HIGHER WATER CONTENT OF THE SNOW WOULD LIMIT THE AMOUNT OF BLOWING/DRIFTING. AFTER COLLABORATION WITH MKE...HAVE DECIDED TO ISSUE A WINTER WEATHER ADVY FOR BROWN... CALUMET...KEWAUNEE AND MANITOWOC COUNTIES WHERE 1 TO 2 INCHES OF ACCUMULATION WL COMBINE WITH THE GUSTY WINDS TO MAKE TRAVELING DIFFICULT LATE TNGT INTO THE MORNING COMMUTE. WL ALSO ISSUE A SPS FOR THE REST OF E-CNTRL WI TO RAISE AWARENESS THAT THE DRIVE TO WORK/SCHOOL COULD BE A SLOW/SLOPPY GO. THE REST OF THE FCST AREA WL SEE POPS RAISED WITH ONLY N-CNTRL WI APPEARING TO AVOID ANY SNOW THREAT. DUE TO THICKENING CLOUDS AND APPROACH OF SNOW...HAVE RAISED MIN TEMPS A COUPLE OF DEGS FROM THE PREVIOUS FCST. LIGHT SNOW WL CONT TO IMPACT MOST OF THE FCST AREA THRU WED AS THE SFC LOW SLOWLY SHIFTS TOWARD THE ERN GREAT LAKES. CYCLONIC FLOW/ PIECES OF SHORTWAVE ENERGY ROTATING AROUND THE BROAD UPR LOW WL BRING ENUF FORCING TO SUSTAIN THE SNOW. ADDITIONAL ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE OVER E-CNTRL WI WHICH WOULD BRING TOTALS INTO THE 2 TO 4 INCH RANGE. BLUSTERY N-NE WINDS WL ALSO PERSIST THRU THE DAY MAKING FOR MORE BLOWING/DRIFTING OF THE NEW SNOW. MAX TEMPS SHOULD ONLY BE ABLE TO REACH THE MID 30S AT BEST. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY ISSUED AT 331 PM CST TUE FEB 26 2013 CYCLONIC FLOW WITH THE DEPARTURE OF THE MID WEEK SYSTEM WILL LINGER LIGHT SNOW OVER MAINLY EAST CENTRAL WISCONSIN WEDNESDAY. COLD AIR ADVECTION WITH THE NORTHERLY FLOW WILL PROVIDE A FEW SNOW SHOWERS OVER VILAS COUNTY THROUGH THURSDAY. OTHERWISE A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE NORTH WILL PROVIDE A QUIET PATTERN FOR THE REST OF THE WEEK INTO THE WEEKEND. A FEW CLIPPERS IN THE NORTHWEST FLOW MAY DROP INTO THE NORTHERN PLAINS...BUT EXPECTED TO STAY MAINLY WEST OF THE AREA. MEDIUM RANGE MODELS ARE SHOWING SOME CONSENSUS NEXT WEEK WITH A NORTHWEST ROCKIES SHORT WAVE BREAKING DOWN THE WESTERN RIDGE AND WORKING INTO THE MIDWEST EARLY NEXT WEEK FOR THE NEXT CHANCE OF PRECIPITATION. TEMPERATURES DURING THIS PERIOD WILL CONTINUE TO BE AT OR BELOW SEASONAL NORMALS. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 533 PM CST TUE FEB 26 2013 CONDITIONS WL DETERIORATE VERY RAPIDLY IN E-C WI THIS EVENING AS SNOW OVERSPREAD THE AREA...WITH LIFR CONDITIONS EXPECTED. MVFR CIGS WL PERSIST ACRS CENTRAL WI...WITH VFR CONDITIONS IN THE N. CONDITIONS OVER C/NRN WI WL BE MUCH SLOWER TO DETERIORATE...BUT SHOULD EVENTUALLY DO SO...MAINLY DUE TO CLDS RATHER THAN SN. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR WIZ022- 038>040-048-049. WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR WIZ050. && UPDATE.........SKOWRONSKI SHORT TERM.....KALLAS LONG TERM......TDH AVIATION.......KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 623 PM CST TUE FEB 26 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 623 PM CST TUE FEB 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THE NORTHERN EDGE OF A MAJOR WINTER STORM WILL GENERATE HAZARDOUS TRAVEL CONDITIONS IN EAST-CENTRAL WISCONSIN OVERNIGHT. SNOW...WHICH COULD BE HEAVY AT TIMES WILL COMBINE WITH STRONG NORTHEAST WINDS TO CREATE SIGNIFICANT TRAVEL DIFFICULTIES. SOME SNOW IS ALSO POSSIBLE IN CENTRAL AND NORTHEAST WISCONSIN LATE TONIGHT...BUT IT IS NOT EXPECTED TO BE AS HEAVY OR HAVE AS SIGNIFICANT OF AN IMPACT ON TRAVEL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SNOW FROM THE STORM WILL CONTINUE WEDNESDAY...THOUGH IT SHOULD DIMINISH DURING THE DAY. HAZARDOUS TRAVEL CONDITIONS ARE AGAIN LIKELY...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND ANY MEASURED PEAK WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-271200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 623 PM CST TUE FEB 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT NORTHEAST GALES ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NORTH GALES ARE EXPECTED WEDNESDAY. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 319 PM CST TUE FEB 26 2013 WIZ022-038-048-073-074-270500- DOOR-OUTAGAMIE-WINNEBAGO-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...OSHKOSH... CRIVITZ 319 PM CST TUE FEB 26 2013 ...HAZARDOUS TRAVEL CONDITIONS FOR THE WEDNESDAY MORNING COMMUTE... SNOW IS EXPECTED TO SPREAD OVER MUCH OF EAST-CENTRAL WISCONSIN TONIGHT AND CREATE HAZARDOUS TRAVEL CONDITIONS OVERNIGHT AND ESPECIALLY FOR THE WEDNESDAY MORNING COMMUTE. 1 TO 3 INCHES OF ACCUMULATION CAN BE EXPECTED BY NOON WEDNESDAY WITH THE HIGHER AMOUNTS EXPECTED NEAR A LINE FROM STURGEON BAY TO OCONTO TO APPLETON TO OSHKOSH. DUE TO NORTHEAST WINDS GUSTING TO 35 MPH...AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED. MOTORIST ARE URGED TO USE CAUTION DURING THE MORNING COMMUTE. SLOW DOWN TO A SAFE SPEED AND ALLOW ADDITIONAL TIME TO REACH YOUR DESTINATION. TH/AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 617 PM CST TUE FEB 26 2013 WIZ020>022-031-037>040-045-048>050-073-074-270130- MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN- KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE- SOUTHERN OCONTO- INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...APPLETON... GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS... CRIVITZ 617 PM CST TUE FEB 26 2013 ...TRAVEL CONDITIONS ACROSS EAST-CENTRAL WISCONSIN EXPECTED TO DETERIORATE VERY RAPIDLY THIS EVENING... A BAND OF MODERATE TO HEAVY SNOW WAS OVERSPREAD EAST-CENTRAL WISCONSIN FROM THE SOUTHEAST. AT 610 PM...THE LEADING EDGE OF THE BAND EXTENDED FROM NEAR MANITOWOC TO CHILTON. IT SHOULD EXTEND FROM NEAR ALGOMA...TO SOUTHEAST BROWN COUNTY...TO JUST SOUTHEAST OF APPLETON...TO OSHKOSH BY SHORTLY AFTER 700 PM. THE SNOW SHOULD BEGIN IN THE APPLETON AREA AROUND 730 PM...AND IN THE GREEN BAY AND STURGEON BAY AREAS AROUND 800 PM. THE BAND WAS PRODUCING WIDESPREAD MODERATE TO HEAVY SNOW. IT WILL PROBABLY WEAKEN A LITTLE AS IT SHIFTS NORTHWEST. BUT VISIBILITIES ARE STILL EXPECTED TO QUICKLY DROP TO LESS THAN A MILE WHEN THE BAND ARRIVES. THE FALLING SNOW COMBINED WITH STRONG NORTHEAST WINDS WILL LEAD TO A VERY RAPID DETERIORATION IN TRAVEL CONDITIONS. EVEN SOME AREAS NORTH AND WEST OF THE SNOW BAND WILL EXPERIENCE SOME POOR TRAVEL CONDITIONS. REPORTS INDICATE THAT TRAVEL ALONG HIGHWAY 29 FROM GREEN BAY INTO SHAWANO COUNTY WAS BEING SLOWED SIGNIFICANTLY BY SNOW BLOWING ACROSS THE HIGHWAY. ANYONE TRAVELING THIS EVENING SHOULD BE ALERT FOR THE POSSIBILITY OF BLOWING SNOW CAUSING REDUCED VISIBILITIES AND CAUSING SLIPPERY SPOTS ON ROADWAYS. IF POSSIBLE...TRY BE AT YOUR DESTINATION AND NOT STILL TRAVELING WHEN THE MAIN SNOW BAND ARRIVES. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 745 PM CST TUE FEB 26 2013 WIZ020>022-031-037>040-045-048>050-073-074-270330- MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN- KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE- SOUTHERN OCONTO- INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...APPLETON... GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS... CRIVITZ 745 PM CST TUE FEB 26 2013 ...TRAVEL CONDITIONS ACROSS EAST-CENTRAL WISCONSIN RAPIDLY DETERIORATING... A BAND OF MODERATE SNOW WAS OVERSPREADING EAST-CENTRAL WISCONSIN FROM THE SOUTHEAST. AT 730 PM...THE LEADING EDGE OF THE SNOW BAND EXTENDED FROM NEAR KEWAUNEE...TO DENMARK...TO JUST SOUTHEAST OF APPLETON...TO OMRO. THE SNOW SHOULD BEGIN IN THE APPLETON AREA BY 800 PM...IN THE GREEN BAY AND NEW LONDON AREAS AROUND 830 PM...AND IN THE STURGEON BAY AND WAUTOMA AREAS BETWEEN 900 PM AND 1000 PM. STRONG NORTHEAST WINDS CONTINUED...ESPECIALLY IN THE GREEN BAY AND FOX CITIES AREAS...AND ALONG THE LAKESHORE. GUSTS OF 40 TO 45 MPH WERE COMMON. THE STRONG WINDS ARE EXPECTED TO CONTINUE FOR THE REST OF THE NIGHT. SINCE THE DRIFTING SNOW WAS LEADING TO SOME TRAFFIC DIFFICULTIES ON EAST-WEST ROADS EVEN IN ADVANCE OF THE MAIN SNOW BAND...TRAVEL CONDITIONS WILL DETERIORATE VERY RAPID AS SOON AS THE SNOW BEGINS. TRY BE AT YOUR DESTINATION AND NOT STILL TRAVELING WHEN THE MAIN SNOW BAND ARRIVES. SKOWRONSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CST TUE FEB 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW TWO RIVERS 44.15N 87.56W
02/26/2013 E0.5 INCH MANITOWOC WI TRAINED SPOTTER
&&The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427996.